Minnesota, 2009

Heavy Snow in Minnesota, January 2 to 4, 2009

January 2 to 4, 2009 · NWS FGF · 19 events in 19 counties and zones

A band of heavy snow fell across extreme southeast North Dakota into northwest Minnesota, along a line from Fairmount (ND) to Twin Valley (MN) to the Lake of the Woods (MN). Six to 13 inches of snow fell across this area.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A band of heavy snow fell across extreme southeast North Dakota into northwest Minnesota, along a line from Fairmount (ND) to Twin Valley (MN) to the Lake of the Woods (MN). Six to 13 inches of snow fell across this area. The highest snowfall totals were Roosevelt with 13 inches, Twin Valley with 12, and northwest Hubbard County with 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 2, 3:19 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 2, 3:19 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CST FRI JAN 2 2009

.SHORT TERM...TONIGHT THROUGH MONDAY

PRIMARY FORECAST CHALLENGE CONCERNS SNOW TIMING...AMOUNTS...AND
ASSOCIATED HEADLINES FOR WEEKEND WINTER STORM. WHEN COMPARING THE
MODELS...GFS/NAM/ECMWF/GEM ALL SHOW SIMILAR PATTERN TAKING SHAPE
BUT DIFFER ON THE DETAILS. THE GFS IS THE FASTEST...NAM THE
SLOWEST AND THE ECMWF/GEM SOMEWHERE IN-BETWEEN. THE SPEEDS AT
WHICH EACH MODEL MOVE THE SYSTEM ACROSS THE FORECAST AREA AFFECTS
THE AMOUNT OF AVAILABLE MOISTURE AND QPF. AS SUCH...TRENDED
TOWARDS THE ECMWF/GEM COMPROMISE SOLUTIONS...WHICH MATCH WELL
WITH HPC QPF/SNOW PRODUCTS.

JET MAX ASSOCIATED WITH BASE OF UPPER LEVEL SHORT WAVE ABOUT TO
CRASH INTO NORTHERN CALIFORNIA COAST WITH BROAD SURFACE LOW ACROSS
SOUTH-CENTRAL AND SOUTHEAST MONTANA. WELL-DEFINED INVERTED TROUGH
CONTINUES TO PROPAGATE SLOWLY EASTWARD...NOW ACROSS EASTERN
MONTANA AND CENTRAL SASKATCHEWAN. SNOW TO COME IN TWO PRIMARY
WAVES. THE FIRST...CURRENTLY DRAPED ALONG 700 HPA THERMAL GRADIENT/
WARM AIR ADVECTION FROM NORTHEAST MONTANA TO CENTRAL NORTH DAKOTA
WILL MOVE NORTH AND EAST LATER THIS EVENING AND OVERNIGHT WITH 3-4
INCHES EXPECTED ACROSS THE DEVILS LAKE BASIN AND NORTHERN RED
RIVER VALLEY.

THERE MAY BE A BRIEF RESPITE EARLY TOMORROW...BEFORE SECOND WAVE
DEVELOPS MAINLY ALONG AND EAST OF THE RED RIVER VALLEY SATURDAY
MORNING AND AFTERNOON AS INVERTED TROUGH AXIS MOVES EAST. BOTH
GFS/NAM SHOW PRECIPITABLE WATER VALUES FROM 0.3 TO 0.5 INCHES
SATURDAY MORNING AND WITH SIGNIFICANT RISING MOTION DUE TO WARM
AIR ADVECTION AHEAD OF THE TROUGH...EXPECT TO SEE PERIODS OF
MODERATE TO LOCALLY HEAVY SNOW ACROSS MUCH OF WEST-CENTRAL AND
NORTHWEST MINNESOTA. A SNOW RATIO AROUND 16:1 SEEMS REASONABLE...
WITH 6 OR MORE INCHES EXPECTED ACROSS THE FAR EASTERN VALLEY AND
FORESTED AREAS IN MINNESOTA.

WITH THIS IN MIND...UPGRADED WINTER STORM WATCH FOR AREAS ALONG
AND WEST OF THE RED RIVER VALLEY TO A WINTER WEATHER ADVISORY FOR
SNOW (3-5 INCHES) FROM 00 UTC TONIGHT THROUGH 00 UTC SUNDAY. FOR
AREAS TO THE EAST...A WINTER STORM WARNING FOR HEAVY SNOW (6-10
INCHES) REPLACES THE OLD WATCH FROM 12 UTC SATURDAY THROUGH 12 UTC
SUNDAY. LOCALLY HIGHER AMOUNTS (6 OR MORE INCHES) ARE POSSIBLE
ALONG THE VALLEY...BUT DID NOT INCLUDE IN WARNING SINCE THIS SNOW
IS EXPECTED TO FALL OVER AN EXTENDED PERIOD OF TIME.

WINDS NOT EXPECTED TO BE A MAJOR PLAYER WITH THIS STORM. EAST-
SOUTHEAST WIND AHEAD OF THE TROUGH WILL SHIFT TO THE WEST-
NORTHWEST SATURDAY AFTERNOON. THERE STILL COULD BE AREAS OF
BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN COUNTRY...BUT WITH
SUSTAINED WINDS FROM 10 TO 20 MPH AND GUSTS TO 25 MPH...NOT EXPECTING
WIDESPREAD REDUCTIONS TO VISIBILITY.

SNOW DECREASES FROM WEST TO EAST SATURDAY AFTERNOON AND NIGHT WITH
SUNDAY/MONDAY EXPECTED TO BE DRY. TEMPERATURES WILL BOTTOM-OUT
MONDAY MORNING BEHIND THE DEPARTING LOW AND CLEARING SKIES/LIGHT
WINDS/FRESH SNOW WILL RESULT IN MINIMUM TEMPERATURES NEAR -20 F.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

ACTIVE WX CONTINUES WITH MODELS INDICATING ZONAL/NW FLOW AND
UPPER WAVES EVERY COUPLE DAYS. SYSTEMS CRASH ONSHORE ACROSS W
CANADA THE FIRST HALF OF THE PERIOD...AND SHOULD CONTAIN LITTLE
MOISTURE. USED ECMWF FOR TIMING AND KEPT SLIGHT CHANCES FOR -SN ON
TUE (STRONGEST WAVE). STRONGER SYSTEM TO CRASH ONSHORE FARTHER
SOUTH TOWARD THE END OF THE PERIOD (MORE AVAILABLE MOISTURE)...
BRINGING A BETTER CHANCE FOR SNOW THU INTO FRI. TEMPERATURES BELOW
NORMAL CONTINUE.

&&

.AVIATION...

LIGHT SNOW TO SPREAD FROM WEST TO EAST OVERNIGHT. CIGS WILL
GRADUALLY LOWER INTO THE MVFR RANGE TONIGHT AND CONTINUE TO LOWER
INTO THE IFR/LIFR RANGE SATURDAY MORNING. VSBY TO BE RESTRICTED
FROM FALLING SNOW TONIGHT INTO SATURDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     SATURDAY FOR NDZ006>008-014>016-024-026>030-038-039-053-054.

MN...WINTER STORM WARNING FROM 6 AM SATURDAY TO 6 AM CST SUNDAY FOR
     MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     SATURDAY FOR MNZ001>004-007-029.

&&

ROGERS/TG
Hazardous weather outlook, Jan 2, 6:01 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 AM CST FRI JAN 2 2009

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-053-054-
031215-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RICHLAND-
WESTERN WALSH COUNTY-
601 AM CST FRI JAN 2 2009

...WINTER STORM WATCH IN EFFECT TONIGHT THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL DEVELOP IN THE DEVILS LAKE BASIN BY LATE
THIS AFTERNOON. ACCUMULATIONS WILL BE MINIMAL THROUGH SUNSET. SNOW
WILL MOVE INTO ALL OF EASTERN NORTH DAKOTA TONIGHT...AND POSSIBLY
BECOME HEAVY AT TIMES. ACCUMULATIONS FROM 2 TO 4 INCHES ARE
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW IS EXPECTED ON SATURDAY ACROSS ALL OF EASTERN NORTH DAKOTA
AND THE RED RIVER VALLEY REGION OF MINNESOTA...WITH STORM TOTAL
ACCUMULATIONS OF 6 INCHES OR MORE POSSIBLE BEFORE THE SNOW ENDS BY
SATURDAY NIGHT. SOME DRIFTING AND BLOWING SNOW IS POSSIBLE
SATURDAY IN OPEN AREAS...ALONG WITH REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AMOUNTS ARE ALWAYS APPRECIATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-031215-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
601 AM CST FRI JAN 2 2009

...WINTER STORM WATCH IN EFFECT SATURDAY THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP TONIGHT ACROSS ALL OF WESTERN MINNESOTA. SNOW
MAY BECOME HEAVY AT TIMES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW IS EXPECTED ON SATURDAY IN ALL OF WESTERN MINNESOTA...WITH
STORM TOTAL ACCUMULATIONS OF 6 INCHES OR MORE EXPECTED BEFORE THE
SNOW ENDS LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AMOUNTS ARE ALWAYS APPRECIATED.

NDZ049-052-031215-
RANSOM-SARGENT-
601 AM CST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW MAY DEVELOP TONIGHT IN SOUTHEAST NORTH DAKOTA.
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW IS EXPECTED ON SATURDAY IN SOUTHEAST NORTH DAKOTA. TOTAL
ACCUMULATIONS OF UP TO 4 INCHES IS POSSIBLE BEFORE THE SNOW ENDS
LATE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AMOUNTS ARE ALWAYS APPRECIATED.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy snow. Local standard time, as filed.

Heavy Snow, South Beltrami

When
January 2, 3:43 PM CST to January 4, 3:27 AM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Heavy Snow, Lake of the Woods

When
January 2, 3:43 PM CST to January 4, 3:27 AM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Heavy Snow, Hubbard

When
January 2, 3:43 PM CST to January 4, 3:27 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Heavy Snow, North Beltrami

When
January 2, 3:43 PM CST to January 4, 3:27 AM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Heavy Snow, Pennington

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Heavy Snow, Red Lake

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Heavy Snow, East Polk

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, North Clearwater

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, Roseau

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Heavy Snow, Mahnomen

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Heavy Snow, South Clearwater

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, East Marshall

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
East Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, West Becker

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, East Becker

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, West Otter Tail

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
January 2, 3:43 PM CST to January 3, 9:17 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Heavy Snow, Norman

When
January 3, 10:24 AM CST to 9:17 PM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Heavy Snow, Clay

When
January 3, 10:24 AM CST to 9:17 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Heavy Snow, Wilkin

When
January 3, 10:24 AM CST to 9:17 PM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139970, 139971, 139972, 139973, 139974, 139975, 139976, 139977, 139978, 139979, 139980, 139981, 139982, 139983, 139984, 139985, 148658, 148659, 148660.